zbMATH — the first resource for mathematics

On completeness of quadratic systems. (English) Zbl 1238.37005
A non-autonomous differential equation \(y'=f(t,y)\), \(y\in{\mathbb R}^k\), is called complete if every solution exists for all \(t\in{\mathbb R}\). This paper studies the completeness of non-autonomous quadratic systems of the form \(y'=f_0(t)+f_1(t)y+f_2(t,y)\), \(y\in{\mathbb R}^k\), where \(f_0(t)\) is a column vector, \(f_1(t)\) is a \(k\times k\) matrix and \(f_2(t,y)_n=(y^{t} f_{2,n}(t) y)\), with each \(f_{2,n}(t)\) a low triangular matrix, being all the involved functions of \(t\) continuous and bounded.
The main result of this work is that when \(y^tf_2(t,y)\equiv0\) the differential equation is complete. Two different proofs are provided, one using the Gronwall lemma and another one using a suitable compactification. In particular, the well-know autonomous 3-dimensional Lorenz system belongs to this class of complete quadratic systems, for all values of its parameters.
It can be seen that the dimension of the space of all the quadratic differential equations is \(K=k(k+1)(k+2)/2\) and as a consequence of the above result it holds that the dimension of the complete ones is at least \(2K/3\). The authors also study some sufficient conditions for a differential equation to be incomplete.

37C10 Dynamics induced by flows and semiflows
34A12 Initial value problems, existence, uniqueness, continuous dependence and continuation of solutions to ordinary differential equations
34A34 Nonlinear ordinary differential equations and systems
37C60 Nonautonomous smooth dynamical systems
Full Text: DOI
[1] Andronov, A.A.; Leontovich, E.A.; Gordon, I.I.; Maier, A.G., Qualitative theory of second order dynamical systems, (1973), John Wiley & Sons New York · Zbl 0282.34022
[2] Artés, J.C.; Kooij, R.E.; Llibre, J., Structurally stable quadratic vector fields, Memoirs of the American mathematical society, 134, 639, (1998), viii+108 pp · Zbl 0991.34049
[3] Artés, J.C.; Llibre, J.; Vulpe, N., Singular points of quadratic systems: a complete classification in the coefficient space, International journal of bifurcation and chaos in applied sciences and engineering, 18, 2, 313-362, (2008) · Zbl 1206.34051
[4] Barboza, R., Diffusive synchronization of hyperchaotic Lorenz systems, Mathematical problems in engineering, 2009, (2009), Article ID 174546 · Zbl 1182.37024
[5] Coppel, W., A survey of quadratic systems, Journal of differential equations, 2, 293-304, (1966) · Zbl 0143.11903
[6] Coste, J.; Peyraud, J.; Coullet, P., Asymptotic behavior in the dynamics of competing species, SIAM journal on applied mathematics, 36, 3, 516-543, (1979) · Zbl 0412.92015
[7] Guckenheimer, J.; Holmes, P., Nonlinear oscillations, dynamical systems and bifurcations of vector fields, (1983), Springer-Verlag New York · Zbl 0515.34001
[8] Harlim, J.; Majda, A.J., Filtering nonlinear dynamical systems with linear stochastic models, Nonlinearity, 21, 1281-1306, (2008) · Zbl 1147.93411
[9] Hsu, S.-B.; Hubbell, S.; Waltman, P., A contribution to the theory of competing predators, Ecological monographs, 48, 337-349, (1979)
[10] Hua, D.D.; Cairó, L.; Feix, M.R.; Govinder, K.S.; Leach, P.G.L., Connection between the existence of first integrals and the Painlevé property in lotka – volterra and quadratic systems, Proceedings of the royal society of London, 452, 859-880, (1996) · Zbl 0873.34005
[11] Jordan, D.; Smith, P., ()
[12] Leach, P.G.L.; Miritzis, J., Competing species: integrability and stability, Journal of nonlinear mathematical physics, 11, 123-133, (2004) · Zbl 1055.34059
[13] Lorenz, E.N., Deterministic nonperiodic flow, Journal of the atmospheric sciences, 20, 130-141, (1963) · Zbl 1417.37129
[14] Luo Albert, C.J., Global transversality, resonance, and chaotic dynamics, (2008), World Scientific Publishing Co. Hackensack, NJ · Zbl 1222.37003
[15] Perko, L., ()
[16] Pianka, E.L., Competition and niche theory, (), 167-196
[17] Schlomiuk, D.; Vulpe, N., The full study of planar quadratic differential systems possessing a line of singularities at infinity, Journal of dynamics and differential equations, 20, 737-775, (2008) · Zbl 1168.34024
[18] Murray, J.D., ()
[19] J.W. Reyn, A bibliography of the qualitative theory of quadratic systems of differential equations in the plane, in: Report of the Faculty of Technical Math. and Infor. 94-02, 3rd ed, Delft, 1994.
[20] Coomes, B., The Lorenz system does not have a polynomial flow, Journal of differential equations, 82, 386-407, (1989) · Zbl 0692.34049
[21] Sparrow, C., ()
[22] Tabor, M.; Weiss, J., Analytic structure of the Lorenz system, Physical review A, 24, 2157-2167, (1981)
[23] G. Meisters, Polynomial flows on \(\mathbb{R}^n\), in: Proceedings of the Semester on Dynamical Systems Autumn 1986, at the Stefan Banach International Mathematics Center, ul. Mokotowska 25, Warszawa, Poland. · Zbl 0706.58056
[24] Elias, U.; Gingold, H., Critical points at infinity and blow up of solutions of autonomous polynomial differential systems via compactification, Journal of mathematical analysis and applications, 318, 1, 305-322, (2006) · Zbl 1100.34023
[25] Gingold, H., Approximation of unbounded functions via compactification, Journal of approximation theory, 131, 284-305, (2004) · Zbl 1065.41014
[26] Hartman, P., Ordinary differential equations, (1982), Birkhäuser · Zbl 0125.32102
[27] Chicone, C.; Sotomayor, J., On a class of complete polynomial vector fields in the plane, Journal of differential equations, 61, 398-418, (1986) · Zbl 0589.58020
[28] Cima, A.; Llibre, J., Bounded polynomial vector fields bounded polynomial vector fields, Transactions of the American mathematical society, 318, 2, 557-579, (1990) · Zbl 0695.34028
[29] Poincaré, H., Mémoire sur LES courbes définies par une équation differérentielle, Journal mathématiques, 7, 375-422, (1881) · JFM 13.0591.01
[30] Bendixson, I., Sur LES courbes définies par des équations differérentielles, Acta Mathematica, 24, 1-88, (1901)
[31] Gingold, Y.I.; Gingold, H., Geometric properties of a family of compactifications, Balkan journal of geometry and its applications, 12, 44-55, (2007) · Zbl 1141.30308
[32] Dumortier, F.; Llibre, J.; Artés, J., (), xvi+298 pp
[33] S. Sönmez, D. Viswanath, Complex singularities and the Lorenz attractor, Preprint.
[34] H. Gingold, D. Solomon, The Lorenz system has a global repeller at infinity, Journal of Nonlinear Mathematical Physics (2011) (in press). · Zbl 1221.37033
[35] Ilyashenko, Y., (), Translated from the Russian by H.H. McFaden
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.